Idaho, 2009

Heavy Snow in Idaho, March 7 to 8, 2009

March 7 to 8, 2009 · NWS OTX · 1 event in 1 county or zone

A cold and unstable air mass moved into north Idaho behind a cold front passage. This resulted in numerous snow showers which were aided by upslope flow into the North Idaho Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold and unstable air mass moved into north Idaho behind a cold front passage. This resulted in numerous snow showers which were aided by upslope flow into the North Idaho Panhandle. As a result of the showers the snow was convective in nature and not widespread. The Sandpoint and Clark Fork areas received the greatest accumulations with four to eight inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 9:47 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 7, 9:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
947 AM PST SAT MAR 7 2009

.SYNOPSIS...
A COLD UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST
LATE TODAY AND REMAIN OVER THE REGION THROUGH MONDAY. THIS TROUGH
WILL BRING UNSEASONABLY COOL TEMPERATURES...AND THE POTENTIAL FOR
SNOW DOWN TO THE VALLEY FLOORS. THE MOST SIGNIFICANT SNOW THIS
WEEKEND WILL LIKELY OCCUR ALONG THE CASCADE CREST AND OVER THE
MOUNTAINS OF THE IDAHO PANHANDLE. MORE STABLE WEATHER IS EXPECTED
TO ARRIVE ON TUESDAY AND CONTINUE THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
UPDATED THE FORECAST TO ADJUST POPS/WEATHER AND PRESENT CLOUD
COVER. UPPER TROUGH IS SLOWLY SINKING INTO THE REGION FROM BC. LEE
SIDE SURFACE TROUGH ALIGNED FROM THE OKANOGAN VALLEY ACROSS THE
WESTERN BASIN WITH A LARGE AREA OF CLEARING AND GUSTY SOUTH WINDS
IN OMK. CLOUD COVER HAS THICKENED ACROSS EXTREME EASTERN
WASHINGTON INTO THE PANHANDLE WHERE ISENTROPIC LIFT UNDER THE S-SW
LOW LEVEL FLOW...WILL BE REPLACED BY WESTERLY OROGRAPHIC FLOW BY
THIS AFTERNOON RADAR SHOWS A PERSISTENT AREA OF RETURN OVER NE
WASHINGTON AND NORTH IDAHO THAT WILL MIGRATE TO THE NORTHERN AND
CENTRAL IDAHO PANHANDLE THROUGH THE AFTERNOON. SO FAR...PCPN HAS
BEEN FAIRLY LIGHT WITH A FEW HUNDREDTH REPORTED NEAR PRIEST RIVER
BY COCORAHS OBSERVER. ANTICIPATE SNOW SHOWERS TO INCREASE THIS
AFTERNOON AND INTO THE NIGHT IN THE OROGRAPHIC FAVORED AREAS OF
THE ID PANHANDLE...WHERE CURRENT ADVISORIES WILL CONTINUE. /RFOX.

&&

.AVIATION...
SNOW SHOWERS WILL INCREASE IN AREA ALONG AND BEHIND A COLD FRONT
TODAY AND TONIGHT...ESPECIALLY ALONG THE NORTHERN TIER ZONES AND
THE IDAHO PANHANDLE. MVFR CIGS WILL SLOWLY IMPROVE TO VFR ACROSS
THE KGEG-KCOE CORRIDOR...ALTHOUGH ANTICIPATE SNOW SHOWERS TO
BRIEFLY LIMIT VISIBILITIES TO MVFR OR IFR AT SPOKANE...PULLMAN...AND
COEUR DALENE BEHIND THE FRONT THIS AFTERNOON AND EARLY THIS
EVENING. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF
THE REGION THROUGH 02Z. ANOTHER ROUND OF SNOW SHOWERS IS LIKELY
AFTER 06Z WHEN THE COLD POOL ALOFT DESCENDS OUT OF SOUTHERN
BRITISH COLUMBIA. MOUNTAINS WILL BE OBSCURED FROM TIME TO TIME
FROM MID DAY THROUGH SUNDAY DUE TO LOW CLOUDS AND SNOW SHOWERS.
/RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        40  21  33  19  27  12 /  40  30  50  30  50  40
COEUR DALENE  37  21  33  18  28  13 /  50  40  60  50  60  40
PULLMAN        39  24  34  20  30  13 /  30  60  50  40  60  40
LEWISTON       44  28  41  25  36  20 /  10  40  50  30  40  30
COLVILLE       38  19  36  18  28   9 /  70  30  60  40  50  40
SANDPOINT      34  20  32  15  26   8 /  80  50  60  50  60  40
KELLOGG        34  22  27  16  25  12 /  80  90  70  60  70  50
MOSES LAKE     46  23  38  23  33  16 /  10  10  20  10  20  10
WENATCHEE      46  27  36  25  34  12 /  10  20  20  10  20  10
OMAK           43  17  33  18  26   9 /  20  20  20  10  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 1 PM PST THIS AFTERNOON TO 5 PM PDT
     SUNDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...NONE.
&&
Hazardous weather outlook, Mar 7, 6:21 AM PST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PST SAT MAR 7 2009

IDZ001-004-WAZ031-037-042-081500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
621 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT MOUNTAIN SNOW IS LIKELY TODAY AND TONIGHT AS AN
UNSEASONABLY COLD LOW PRESSURE SYSTEM MOVES INTO THE PACIFIC
NORTHWEST. TRAVEL WILL BECOME HAZARDOUS OVER THE PASSES OF THE
WASHINGTON CASCADES...AS WELL AS IN THE PASSES OF THE NORTHERN AND
CENTRAL IDAHO PANHANDLE. SNOW LEVELS WILL BE AS LOW AS THE VALLEY
FLOORS...AND LOW ELEVATION COMMUNITIES IN THE CENTRAL AND NORTHERN
IDAHO PANHANDLE MAY EXPERIENCE ACCUMULATING SNOW OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT MOUNTAIN SNOW WILL BE POSSIBLE SUNDAY AND MONDAY.
THE COLD LOW PRESSURE SYSTEM THAT WILL CAUSE THE SNOW WILL EXIT
THE REGION MONDAY NIGHT.

A WARMING TREND IS EXPECTED FOR THE SECOND HALF OF NEXT WEEK...
AND TEMPERATURES SHOULD APPROACH AVERAGE BY THURSDAY OR FRIDAY.

IDZ002-003-026-027-WAZ032>036-038-041-043-044-081500-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
621 AM PST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING COLD FRONT WILL BRING LOCALLY WINDY CONDITIONS TO
PORTIONS OF CENTRAL AND EASTERN WASHINGTON TODAY...AS WELL AS
PARTS OF THE NORTHERN AND CENTRAL PANHANDLE. GUSTS AS HIGH AS 35
MPH WILL BE COMMON OVER THE PALOUSE...THE WEST PLAINS WEST OF
SPOKANE...THE WATERVILLE PLATEAU...AND IN PORTIONS OF THE
WENATCHEE VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL LINGER BEHIND THE
COLD FRONT SUNDAY INTO MONDAY. LOCALIZED BANDS OF HEAVY SNOW WILL
BE POSSIBLE...EVEN IN THE LOW ELEVATIONS. HEAVY ACCUMULATIONS
BELOW 3000 FEET ARE EXPECTED TO BE LOCALIZED...AND WOULD BE MOST
LIKELY TO OCCUR AT NIGHT WHEN SNOW IS LESS LIKELY TO MELT AS IT
IN CONTACT WITH THE GROUND.

A WARMING TREND IS EXPECTED FOR THE SECOND HALF OF NEXT WEEK...
AND TEMPERATURES SHOULD APPROACH AVERAGE BY THURSDAY OR FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
March 7, 1:00 PM PST to March 8, 11:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157576.